Duke Mathematical Journal

The boundary of the complex of free factors

Mladen Bestvina and Patrick Reynolds

Full-text: Access denied (no subscription detected)

We're sorry, but we are unable to provide you with the full text of this article because we are not able to identify you as a subscriber. If you have a personal subscription to this journal, then please login. If you are already logged in, then you may need to update your profile to register your subscription. Read more about accessing full-text


We give a description of the boundary of a complex of free factors that is analogous to E. Klarreich’s description of the boundary of a curve complex. The argument uses the geometry of folding paths developed by Bestvina and Feighn and the structure theory of trees on the boundary of Outer space developed recently by Coulbois, Hilion, Lustig, and Reynolds.

Article information

Duke Math. J., Volume 164, Number 11 (2015), 2213-2251.

Received: 27 May 2013
Revised: 20 August 2014
First available in Project Euclid: 13 August 2015

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 20F67: Hyperbolic groups and nonpositively curved groups
Secondary: 57M07: Topological methods in group theory

curve complex Outer space geometry of folding paths Gromov hyperbolicit


Bestvina, Mladen; Reynolds, Patrick. The boundary of the complex of free factors. Duke Math. J. 164 (2015), no. 11, 2213--2251. doi:10.1215/00127094-3129702. https://projecteuclid.org/euclid.dmj/1439470583

Export citation


  • [1] M. Bestvina, A Bers-like proof of the existence of train tracks for free group automorphisms, Fund. Math. 214 (2011), 1–12.
  • [2] M. Bestvina and M. Feighn, Stable actions of groups on real trees, Invent. Math. 121 (1995), 287–321.
  • [3] M. Bestvina and M. Feighn, Hyperbolicity of the complex of free factors, Adv. Math. 256 (2014), 104–155.
  • [4] M. Bestvina and M. Feighn, Outer limits, preprint, http://andromeda.rutgers.edu/~feighn/papers/outer.pdf (accessed 22 April 2015).
  • [5] M. Bestvina, M. Feighn, and M. Handel, The Tits alternative for $\operatorname{Out}(F_{n})$, II: A Kolchin type theorem, Ann. of Math. (2) 161 (2005), 1–59.
  • [6] M. Bestvina, M. Feighn, and P. Reynolds, The boundary of the splitting complex, in preparation.
  • [7] A. J. Casson and S. A. Bleiler, “Automorphisms of surfaces after Nielsen and Thurston” in London Math. Soc. Student Texts. 9, Cambridge Univ. Press, Cambridge, 1988.
  • [8] M. Cohen and M. Lustig, Very small group actions on R-trees and Dehn twist automorphisms, Topology 34 (1995), 575–617.
  • [9] T. Coulbois and A. Hilion, Rips induction: Index of the dual lamination of an $\mathbb{R}$-tree, Groups Geom. Dyn. 8 (2014), 97–134.
  • [10] T. Coulbois, A. Hilion, and M. Lustig, Non-unique ergodicity, observers’ topology and the dual algebraic lamination for $\mathbb{R}$-trees, Illinois J. Math. 51 (2007), 897–911.
  • [11] T. Coulbois, A. Hilion, and M. Lustig, $\mathbb{R}$-trees and laminations for free groups, I: Algebraic laminations, J. Lond. Math. Soc. (2) 78, no. 3 (2008), 723–736.
  • [12] T. Coulbois, A. Hilion, and M. Lustig, $\mathbb{R}$-trees and laminations for free groups, II: The dual lamination of an $\mathbb{R}$-tree, J. Lond. Math. Soc. (2) 78, no. 3 (2008), 737–754.
  • [13] T. Coulbois, A. Hilion, and M. Lustig, $\mathbb{R}$-trees and laminations for free groups, III: Currents and dual $\mathbb{R}$-tree metrics, J. Lond. Math. Soc. (2), 78, no. 3 (2008), 754–766.
  • [14] T. Coulbois, A. Hilion, and M. Lustig, $\mathbb{R}$-trees, dual laminations and compact systems of partial isometries, Math. Proc. Cambridge Philos. Soc. 147 (2009), 345–368.
  • [15] T. Coulbois, A. Hilion, and P. Reynolds, Indecomposable $F_{N}$-trees and minimal laminations, preprint, arXiv:1110.3506v1 [math.GR].
  • [16] M. Culler and J. W. Morgan, Group actions on ${\mathbb{R}}$-trees, Proc. London Math. Soc. 55 (1987), 571–604.
  • [17] M. Culler and K. Vogtmann, Moduli of graphs and automorphisms of free groups, Invent. Math. 84 (1986), 91–119.
  • [18] A. N. Dranishnikov, On the cohomological dimension of compacta, (Russian) Trudy Mat. Inst. Steklov. 193 (1992), 115–120; translation in Proc. Steklov Inst. Math 193, no. 3 (1993), 125–130.
  • [19] R. Engelking, General Topology, 2nd ed., Sigma Ser. Pure Math. 6, Heldermann, Berlin, 1989.
  • [20] S. Francaviglia and A. Martino, Metric properties of outer space, Publ. Mat. 55 (2011), 433–473.
  • [21] D. Gabai, On the topology of ending lamination spaces, Geom. Topol. 18 (2014), 2683–2745.
  • [22] D. Gaboriau and G. Levitt, The rank of actions of $\mathbb{R}$-trees, Ann. Sci. Ec. Norm. Super. 28 (1995), 549–570.
  • [23] V. Guirardel, Actions of finitely generated groups on $\mathbb{R}$-trees, Ann. Inst. Fourier (Grenoble) 58 (2008), 159–211.
  • [24] U. Hamenstädt, The boundary of the free splitting graph and the free factor graph, preprint, arXiv:1211.1630v5 [math.GT].
  • [25] M. Handel and L. Mosher, The free splitting complex of a free group, I: Hyperbolicity, Geom. Topol. 17 (2013), 1581–1672.
  • [26] A. Hilion and C. Horbez, The hyperbolicity of the sphere complex via surgery paths, preprint, arXiv:1210.6183v3 [math.GT].
  • [27] I. Kapovich, Currents on free groups, AMS Contemp. Math. Series 394 (2006), 149–176.
  • [28] I. Kapovich and M. Lustig, Geometric intersection number and analogues of the curve complex for free groups, Geom. Topol. 13 (2009), 1805–1833.
  • [29] I. Kapovich and M. Lustig, Intersection form, laminations and currents on free groups, Geom. Funct. Anal. 19 (2010), 1426–1467.
  • [30] I. Kapovich and K. Rafi, On hyperbolicity of free splitting and free factor complexes, Groups Geom. Dyn. 8 (2014), 391–414.
  • [31] E. Klarreich, The boundary at infinity of the complex of curves and the relative teichmuller space, preprint, https://pressfolios-production.s3.amazonaws.com/uploads/story/story_pdf/145710/1457101434403642.pdf (accessed 10 June 2015).
  • [32] T. Kobayashi, “Heights of simple loops and pseudo-Anosov homeomorphisms” in Braids (Santa Cruz, Calif., 1986), Contemp. Math. 78, Amer. Math. Soc., Providence, 1988, 327–338.
  • [33] G. Levitt, Graphs of actions on $\mathbb{R}$-trees, Comment. Math. Helv. 69 (1994), 28–38.
  • [34] R. Lyndon and P Schupp, “Combinatorial group theory” in Classics in Mathematics, Springer, Berlin, 2001.
  • [35] R. Martin, Non-uniquely ergodic foliations of thin type, measured currents and automorphisms of free groups, Ph.D. thesis, University of California, Los Angeles, 1995.
  • [36] R. Martin, Non-uniquely ergodic foliations of thin type, Ergodic Theory Dynam. Systems 17 (1997), 667–674.
  • [37] H. A. Masur and Y. N. Minsky, Geometry of the complex of curves, I: Hyperbolicity, Invent. Math. 138 (1999), 103–149.
  • [38] P. Reynolds, On indecomposable trees in the boundary of Outer space, Geom. Dedicata 153 (2011), 59–71.
  • [39] P. Reynolds, preprint, arXiv:1008.3659v3 [math.GR].
  • [40] P. Reynolds, Reducing systems for very small trees, preprint, arXiv:1211.3378v1 [math.GR].
  • [41] G. A. Swarup, Decompositions of free groups, J. Pure Appl. Algebra 40 (1986), 99–102.
  • [42] G. T. Whyburn, Analytic Topology, Amer. Math. Soc. Colloq. Pub. XXVIII, Amer. Math. Soc., Providence, 1963.